Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 78, NWS Marquette, MI

July 17, 2016

NWS Marquette, MI issued this small craft advisory at Jul 17, 2016, 5:15 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2016, 5:15 PM EDT (21:15 UTC)
Expired
Jul 17, 2016, 9:00 PM EDT
In force
4 hr
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 17, 4:27 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 17, 4:27 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
427 PM EDT SUN JUL 17 2016

.SHORT TERM...(This evening through Monday)
Issued at 425 PM EDT SUN JUL 17 2016

12Z raobs/latest wv imagery and RAP analysis show a fast cyc W flow
across the Upr Great Lks on the srn flank of cutoff lo over Hudson
Bay. Widespread showers that impacted the E half of the CWA most of
today ahead of MCV related to MCS that impacted much of WI this mrng
is moving to the E and out of Upr MI along with the MCV. Although
local 12Z raobs/SPC mesoanalysis show marginal mid lvl lapse rates,
some TS have popped up over the far W where skies have been partly
sunny today and max temps peaked near 80. There is another area of
showers/embedded TS moving across the MN arrowhead ahead of a strong
shrtwv pushing E thru nrn MN/near sfc trof and associated mid lvl
dry surge on its srn flank. The showers/quite a bit of cld cover
have prevented temps from rising much over E half, where the temp at
Newberry is only near 60. Looking farther upstream, another band of
showers/TS is moving SE thru NW Ontario ahead of a cold fnt
attendant to another disturbance rotating arnd the Hudson Bay closed
lo.

Main fcst concerns in the short term focus on shower/TS coverage and
potential for some stronger TS into early evng over mainly the W
half, where temps warmed with more clrg.

Late this aftn/tngt...As shrtwv over MN moves into the area, expect
shower/TS coverage over the W to increase late this aftn. Despite
the marginal lapse rates, MUCapes up to 1250j/kg along with 35-40kts
effective lyr shear and dry air aloft wl support some strong to
severe TS. The main impediment is the degree of mid lvl drying that
wl limit the coverage/intensity of the convection, especially farther
S fm the shrtwv track. This convection wl move E thru this evng, but
the activity should tend to weaken with time as it moves into the
more stable airmass over the E half of Upr MI and dry slot surges
acrs the CWA. Later tngt, the cold fnt now triggering the TS in NW
Ontario is fcst to move into the area. Since this bndry wl be
arriving during nocturnal cooling and under extensive mid lvl
drying/deep lyr qvector dvgc with llvl CAA, expect no pcpn, just some
clds.

Mon...Expect some Cu/Sc over Upr MI under h85 thermal trof trailing
the overngt cold fropa. This cld wl tend to mix out during the aftn
with closer aprch of sfc hi pres/more llvl acyc NW flow. h85 temps
are fcst to reach 12-13C, supporting max temps arnd 80 over the
scentral away fm Lk Sup moderation. Some gusty NW winds on Mon into
the ern CWA in the mrng wl result in hier waves along Lake Superior
and a moderate swim risk on the beaches of Alger County.

.LONG TERM...(Monday night through Sunday)
Issued at 407 PM EDT SUN JUL 17 2016

The main issues for the extended forecast will be the well above
normal temperatures and humidity for the middle and end of the work
week with near record highs possible on Thursday.

Monday night through Tuesday night: Upper level 500mb troughing over
the Lower Great Lakes will continue to slide eastward Monday evening
as heights begin to rise from the west as the ridge over the Plains
slide toward the area. At the surface, high pressure will be in
place through most of this time period.  For the most part,the high
pressure/height rises sliding into the area, along with drier air,
will limit any chances for showers and thunderstorms and allow for
mostly clear skies. As the high slides eastward Tuesday afternoon
into Tuesday night, warm moist southerly flow will begin to kick in
across the CWA, causing temperatures to warm to above normal for the
day Tuesday.

Wednesday through Thursday: The 500mb ridge axis is progged to
remain over the central part of the U.S. through this time period,
with the typical short waves riding around the periphery of the
ridge. Timing will be everything with these waves, as far as pinning
down the best chances of showers and thunderstorms, so the details
will need to be ironed out as mid-week approaches. Right now it
looks as if one wave would slide through the area during the day
Wednesday with another wave sliding through late Wednesday night
into Thursday. As is typical, models are having issues with the
timing of the waves as well as the magnitude, but it does look like
intermittent complexes of showers and thunderstorms will slide
through the area during the aforementioned time periods.
Temperatures will be hot during this time period as 850mb
temperatures warm to around 20C Wednesday and 22C-25C Thursday. The
big caveat for the really warm temperatures will be the timing of
the shortwaves and cloud cover associated with those. If the
shortwaves slide through during peak heating, this would act to
suppress the temps a bit. Either way it will still be very warm and
uncomfortable across the U.P.

Thursday night into Friday: The GFS/EC have a cold front progged to
slide south and eastward into the CWA late Thursday night into
Friday as an associated shortwave slides into the area. This will
provide enough lift and instability to focus showers and
thunderstorms across the area during this time period. Again,
confidence in exact timing is fairly low as the models are not in
the best agreement that far out, but general trend will be for the
ridge to flatten with this wave. At this point, have gone with a
consensus of the models for this time period.

Friday night through the extended: Flow is expected to be a bit more
zonal across the area allowing for a more comfortable weekend across
the U.P. There are some hints at a couple waves trying to slide
across the area Saturday afternoon into Saturday evening, but given
the timing differences and low confidence, will stick with a
consensus of the models, bringing cooler temperatures and slight
chances of showers and thunderstorms by late Saturday afternoon
into Saturday evening.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 138 PM EDT SUN JUL 17 2016

As area of rain now impacting the E half of Upr MI shifts to the E,
lingering lo clds at SAW wl tend to dspt and give way to VFR cigs.
There has been more clrg over wrn Upr MI, and the aprch of a
disturbance and lo pres trof wl lead to some showers/TS at IWD and
CMX mid to late aftn that wl drift to the E and possibly impact SAW
by 00Z. Except for a period of MVFR cigs at CMX this evng with an
upslope W wind, VFR conditions should then prevail the rest of the
fcst period. The only potential issue is the passage of a lo pres
trof late tngt/early Mon that could lead to some lo clds/potential
MVFR cigs especially at CMX with an upslope NW wind.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 407 PM EDT SUN JUL 17 2016

After a cold front passes through the Upper Great Lakes Region this
evening, expect winds to increase up to 20 knots and shift to the
west. By Monday morning, the front will be east of the area allowing
winds to decrease. Winds are then expected to stay below 20 knots
through the rest of the forecast period. Warm and humid air will
flow across Lake Superior Wednesday through Friday, which will
allow fog to form, locally dense at times.
.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...KC
LONG TERM...KEC
AVIATION...KC
MARINE...KEC
Hazardous weather outlook, Jul 17, 4:14 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
414 PM EDT SUN JUL 17 2016

MIZ001>005-009>011-084-181200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-
IRON-DICKINSON-SOUTHERN HOUGHTON-
414 PM EDT SUN JUL 17 2016 /314 PM CDT SUN JUL 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME STORMS COULD
BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. SOME OF
THE THUNDERSTORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SEVERE WEATHER ARE APPRECIATED.

MIZ006-007-012>014-085-181200-
ALGER-LUCE-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
NORTHERN SCHOOLCRAFT-
414 PM EDT SUN JUL 17 2016 /314 PM CDT SUN JUL 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. SOME OF
THE THUNDERSTORMS MAY BE STRONG.

THERE IS A MODERATE SWIM RISK FOR THE BEACHES ALONG THE ALGER COUNTY
SHORELINE FOR MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTERS REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-181200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
414 PM EDT SUN JUL 17 2016 /314 PM CDT SUN JUL 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS LAKE SUPERIOR THROUGH THIS EVENING.
A FEW OF THE STORMS COULD BE STRONG TO SEVERE OVER WESTERN LAKE
SUPERIOR EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH FRIDAY. SOME
OF THE THUNDERSTORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF SEVERE WEATHER WILL BE GREATLY APPRECIATED.

LMZ221-248-250-181200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
414 PM EDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. SOME OF
THE THUNDERSTORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KEC

In the hours before

Special weather statement, Jul 17, 3:20 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
320 PM EDT SUN JUL 17 2016

MIZ002-003-084-171945-
SOUTHERN HOUGHTON MI-ONTONAGON MI-HOUGHTON MI-
320 PM EDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ONTONAGON AND WEST
CENTRAL HOUGHTON COUNTIES UNTIL 345 PM EDT...

AT 319 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF MASS CITY...OR 17 MILES EAST OF ONTONAGON...MOVING
EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINONA AND TWIN LAKES.

LAT...LON 4697 8865 4685 8866 4685 8868 4676 8867
      4679 8903 4688 8905
TIME...MOT...LOC 1919Z 264DEG 25KT 4684 8895

KLUBER
Special weather statement, Jul 17, 3:43 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
343 PM EDT SUN JUL 17 2016

MIZ003-004-084-172030-
SOUTHERN HOUGHTON MI-HOUGHTON MI-BARAGA MI-
343 PM EDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARAGA AND CENTRAL
HOUGHTON COUNTIES UNTIL 430 PM EDT...

AT 343 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NISULA...OR 15 MILES NORTHWEST OF BARAGA...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARAGA...KEWEENAW BAY...JACOBSVILLE...THE LOWER ENTRANCE OF PORTAGE
CANAL...ASSININS...TWIN LAKES...ARNHEIM...PELKIE AND TAPIOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4680 8887 4690 8887 4703 8836 4679 8845
TIME...MOT...LOC 1943Z 260DEG 23KT 4686 8879

KLUBER
Local storm report, Jul 17, 4:47 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
447 PM EDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             1 SSE PEQUAMING         46.84N 88.38W
07/17/2016  E0.50 INCH       BARAGA             MI   PUBLIC

            OBSERVED HALF INCH SIZE HAIL AND HEAVY RAIN
            SOUTH OF PEQUAMING. GUSTY WINDS ESTIMATED AT
            30 MPH WERE ALSO OBSERVED.

&&

JSS
Special weather statement, Jul 17, 5:08 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
508 PM EDT SUN JUL 17 2016

MIZ004-172145-
BARAGA MI-
508 PM EDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARAGA COUNTY UNTIL 545
PM EDT...

AT 508 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BARAGA...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARAGA...L'ANSE...PEQUAMING...SKANEE...ASSININS...MOUNT ARVON...
PELKIE AND PRICKETT DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4683 8868 4684 8867 4689 8814 4668 8816
      4670 8868
TIME...MOT...LOC 2108Z 270DEG 36KT 4678 8863

KLUBER
Special weather statement, Jul 17, 5:14 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
514 PM EDT SUN JUL 17 2016

MIZ002-009-172200-
ONTONAGON MI-GOGEBIC MI-
514 PM EDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GOGEBIC AND WEST
CENTRAL ONTONAGON COUNTIES UNTIL 600 PM EDT/500 PM CDT/...

AT 513 PM EDT/413 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BLACK RIVER HARBOR...OR 14 MILES NORTHEAST OF
IRONWOOD...MOVING EAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BERGLAND...BLACK RIVER HARBOR...NORTHERN LAKE GOGEBIC...NORWICH...
WHITE PINE...MERRIWEATHER...CLARK LAKE...MIRROR LAKE AND COPPER PEAK.

LAT...LON 4654 9009 4672 9012 4681 8941 4656 8933
TIME...MOT...LOC 2113Z 263DEG 48KT 4664 9000

KEC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:20 PM EDTSpecial Weather StatementMQTHoughton25 min
Jul 17, 3:43 PM EDTSpecial Weather StatementMQTHoughton47 min
Jul 17, 4:06 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton39 min
Jul 17, 4:08 PM EDTSpecial Marine WarningMQT67 min
Jul 17, 4:15 PM EDTSpecial Marine WarningMQT60 min
Jul 17, 5:08 PM EDTSpecial Weather StatementMQTBaraga37 min
Jul 17, 5:13 PM EDTSevere Thunderstorm WarningMQTBaraga47 min
Jul 17, 5:14 PM EDTSpecial Weather StatementMQTGogebic46 min
Jul 17, 5:30 PM EDTTornado WarningMQTBaraga13 min
Jul 17, 5:42 PM EDTSevere Thunderstorm WarningMQTBaraga, Marquette33 min
Jul 17, 6:00 PM EDTTornado WarningMQTMarquette30 min
Jul 17, 6:15 PM EDTSpecial Weather StatementMQTOntonagon30 min
Jul 17, 6:29 PM EDTSevere Thunderstorm WarningMQTMarquette16 min

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.